Hundreds of girls heavily sedated in UK care homes during the 1970s and 1980s may be at risk of having children with birth defects, the BBC has found.
Radio 4's Today found 10 ex-residents of a children's home run by the Church of England in Gravesend, Kent, have had children with a birth defect.
They were given massive doses of tranquilisers and other drugs while being restrained as teenagers.
The Diocese of Rochester says it will co-operate with any future inquiry.
One childcare expert said hundreds of children may have been drugged in the care system across the UK throughout the 70s and 80s, potentially subjecting them to the same health risks as those learnt about by the BBC.
Mike Lindsay, national co-ordinator for the Children's Rights Alliance for England, said: "Using drugs to control the behaviour of children was perfectly acceptable as far as their own professional understanding at that time went."
I remember, one of the girls, the first thing she said to me is that I had better take the tablets and not argue it
The Kendall House home in Gravesend was run by the Church of England in the 1960s, 1970s and 1980s but the site is no longer a children's home.
In a statement issued through the Church of England, the diocese said it was unable to discuss individual circumstances for legal reasons.
"However, if the police, social services or appropriate legal body initiates an investigation, the diocese will co-operate fully with them," the statement said.
"It would be inappropriate for the diocese to initiate any internal inquiries since we are not qualified to do this. In any event, it would be essential for any investigation to be conducted both professionally and impartially."
Files from the time show that girls at Kendall House were given massive doses of a number of drugs for long periods of time.
One former resident, Teresa Cooper, has had three children, all with birth defects, since leaving the home in 1984 at the age of 16.
Her eldest son was born with respiratory problems, her second born blind with learning difficulties, and her daughter was born with a cleft palate and a short lower jaw.
Teresa Cooper has three children all with birth defects
Files show Ms Cooper was given medication at least 1,248 times, over a 32-month period, including three major tranquilisers, drugs to counter side-effects and anti-depressants.
She was given up to 10 times the current recommended dose of the tranquilliser Valium.
Nine other former residents of Kendall House, who were all similarly drugged, have also gone on to have children with a range of birth defects, including brain tumours, learning difficulties and cleft palate.
According to Jeffrey Aronson, Professor of Clinical Pharmacology at Oxford University and president of the British Pharmacological Society, being given such a cocktail of drugs can cause genetic abnormalities and this in turn could cause birth defects.
"The fact that there were 10 of them affected... is quite suggestive," he said.
A former member of staff contacted by the Today programme said the home was dedicated to helping residents, but some disturbed children had to be restrained for their own good.
She added that while personally unhappy at the use of drugs, staff had been acting under the orders of a consultant psychiatrist.
Shadow children's minister Tim Loughton said he was shocked by the forcible sedation of children in care and he urged the government and Ofsted to investigate further.
"They need to look into these cases and see whether there really is a pattern of behaviour that substantiates far greater fears about widespread misuse of inappropriate drugs, forcefully imposed on young girls," he said.
"If that does turn out to be the case, then we need to have a much wider review into what actually went on and whether this affects other homes as well."
This page is best viewed in an up-to-date web browser with style sheets (CSS) enabled. While you will be able to view the content of this page in your current browser, you will not be able to get the full visual experience. Please consider upgrading your browser software or enabling style sheets (CSS) if you are able to do so.